Think the Contraceptive Pill if Your Skin is Acting up

By Lynnie | October 14 2010 | 42 Comments

pill

Recently, I mentioned in passing that my skin has spent the last few months acting the complete maggot. My face has been spotty all over rather than just subject to the usual monthly chin outbreaks, and my chest, shoulders, and back have been absolutely destroyed with the sort of spots I imagine were last seen around the time of the bubonic plague.

It’s been a really upsetting time, to be perfectly honest. None of the things that have worked so well to clear my skin in the past made much of a dent in the spottiness this time around. To try and get the skin on my face sorted, I went for facials, broke out my trusty Normaderm kit, got a new pot of Eve Lom cleanser AND used a different muslin cloth every day, incorporated a mild daily exfoliant into my routine, and increased the frequency of my usually weekly deep exfoliation. For my chest and back, I washed my hair over the bath rather than in the shower, used tea tree oil body wash, tried my salicylic wash/PanOxyl regime, upped the exfoliation ante, and kept my hair tied up. I also used face and body anti-blemish treatments.

There was a mild improvement on both counts, but these were all measures that had completely blitzed renegade spots in the past. At my wits’ end and beginning to feel completely disgusting as well as miserable, I spent €50 that I really didn’t have on a visit to the doctor. As my usual doc wasn’t available, I was booked in with a newcomer to the practice, and this turned out to be a real stroke of luck. After a chat and a look back through my medical history, she reckoned that it was very likely the contraceptive pill I’d been changed to several months prior was to blame for my skin going baloobas. She recommended a change in contraception, which I was only too happy to try, and a month on, there’s a noticeable improvement in my skin.

It’s still not back to “normal”, now, but then the doctor did warn that it could take a couple of months for my skin to sort itself out, and it’s a damn sight better than it was.

Changes in the skin are a common side effect of hormonal contraception, and the response to different versions is often very individual: while one pill made my skin look like that of a particularly blemish-prone teenage boy, it might cause no such problems for you.

That said, it’s still worth checking with your doctor about the potential effect of your chosen contraception on your skin at the time of initial consultation, since some are less inclined to cause problems than others. Keep a sharp eye out for changes in your skin if you’re switching up your hormonal contraception, and if you have problem skin that nothing is helping, head in to your doctor – even if they can’t sort your skin themselves, they’ll be able to refer you on to a dermatologist for specialist treatment.

Problem skin, Relationships & Sex, Skin , ,
 

42 Replies to "Think the Contraceptive Pill if Your Skin is Acting up"

  • Steph says:

    Thanks for reminding me to consider the pill as the source of my woes!

    I have always had awful acne. So bad as a teenager that when I visited my GP with tonsilitis he started me on acne treatment and I eventually ended up on the pill.

    My oily skin has always been less than perfect and a source of major frustration but I’ve never really had the cash or even the confidence to get it sorted.

    At the moment I’m giving Normaderm a go. Been on it for nearly 2 weeks and while some areas have improved some have flared up.

    I guess this is a reaction to the change in product but how long should I give it? Maybe it’s time to shell out on a visit to the doc to talk about switching pill or going further to a skin specialist?

  • Grá says:

    Lynnie- I went off the pill and my skin has gone haywire :( I try not to be on too many tablets so I stopped the pill as I’m on other medication that I need more than it. Hem going to doc about my skin tomorrow so not sure what to expect really….

  • Red Alert says:

    I had this exact problem about a year ago, changed pills and ended up breaking out for months, i got soo down because my skin was sooo bad, changed my diet, used everything and anything on my skin to fix it but nothing would work…eventually changed pills again and after a few weeks my skin was back to normal, havent had a spot since!!!

  • Polkadot says:

    I have to say that the only thing that could sort out my horrible acne on my back, chest and shoulders was going on Dianette (the pill). Obviously it’s not going to be for everyone but it really sorted out the awful hormonal problems my skin had. Other pluses are easy, pain-free periods and no PMS whatsoever!

  • kat says:

    i found that when i went off my pill for 2 months, my skin broke out badly all over, which hadnt happened in a long time. so hopefully now i’m back on it, it will go back to normal. i hadnt realised it was having such a big impact on my skin !

  • TrulyMiss says:

    It’s also worth considering other hormonal contraceptives for skin problems…the implant in my arm has caused my skin to get super bad…but I love the fact that it’s hassle free. Im now taking a three month course of antibiotics to try and kick it. While it isnt ideal to be taking more tablets, hopefully it’ll work and Ill be all clear skinned again!

  • Maevie says:

    Gra – I’m in exactly the same situation as you. I went off it in May and everything was fine for the first few months, but by about July, my skin was in a complete mess and I was gaining weight at a phenomenal rate! I don’t particularly want to go back on the pill, so if anyone knows of anything that might be of some use in keeping my skin under control, I’d be delighted if they could let me know..

  • Preener says:

    I’ve had to come off the pill as I’m *ahem* that age and I was on it too long. My skin looks awful now I’m off it, especially the chin area and Im in two minds about going back on it again for this reason only! Nothing is working and my beauty belt has had to be tightened as I’ve spent way too much already. Btw it was Dianette I was on too, but the horror stories of staying on it were too much and Yasmin gave me the worst case of eczema, which i dont usually suffer from – I’m at a loss of what to do. Bah!!!

  • roxette says:

    Great post Lynnie :)
    Am having awful trouble with my skin at the moment but its down to being on steroids over the summer. Am off them now but it takes a full year usually to go back to normal.
    And the weird thing is this time round my skin totally dried out but had horrible spots too. Am at my wits end with it. Thank god for EL Doublewear! I’d be lost without it

  • JustMe says:

    Im off the pill about 7 months and have the most horrible and painful boil/spots on jaw/neck. really thinking of going back on it.

    What are the horror stories of Dianette ? I was on Yasmin but then again i was on them all at some stage i think.

    Im 28 and never want a baby but should you not be on it at a certain age? (on it since i was 17)

Leave a Reply




Content © Beaut.ie and partners